Tornado, Johnston
- When
- June 4, 10:41 AM EST
- Where
- Johnston County, 3 mi S of Princeton
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 100 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.420, -78.167
Police spotted a tornado near Oakland Church Road.
4 flash flood, 3 tornado, 3 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 4, 8:45 AM EST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 945 AM EDT FRI JUN 4 2004 .DISCUSSION... WILL DELAY ANY POSSIBLE UPDATE TO LATE MORNING. EXPECT SOME SUN TO WORK INTO THE SOUTH BEFORE NOON. PREFER A NEAR STATIONARY BOUNDARY ACROSS OUR AREA TODAY SIMILAR TO THE RUC MODEL. SEE HIGHS NEAR 83 IN THE SOUTH. IN THE NORTH CAN NOT RULE OUT A LITTLE SUN AND AFTERNOON FORECAST TEMPERATURES PERHAPS A COUPLE OF DEGREES LOW BUT CONFIDENCE NOT HIGH IN THIS AREA. REASONABLE HELICITY ALONG THE BOUNDARY TODAY AND A SMALL THREAT FOR A TORNADO. TO THE SOUTH THREAT LOOKS TO BE DOWNBURST WINDS AND HAIL. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && RLH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 536 AM EDT FRI JUN 4 2004 NCZ010-011-026>028-041>043-073>078-083>086-088-089-050935- ANSON NC-CUMBERLAND NC-EDGECOMBE NC-FRANKLIN NC-HALIFAX NC- HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC- RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-WAKE NC-WARREN NC- WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...CARTHAGE...CARY...CLINTON... DOWNTOWN RALEIGH...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...HALIFAX... LAURINBURG...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE... RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON AND WEST RALEIGH 536 AM EDT FRI JUN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... A FRONTAL BOUNDARY WILL REMAIN STRETCHED ACROSS EASTERN AND SOUTH-CENTRAL NORTH CAROLINA THROUGH TONIGHT. AN AREA OF LOW PRESSURE WILL TRACK FROM UPSTATE SOUTH CAROLINA ALONG THE BOUNDARY TODAY... AS A DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE APPROACHES FROM THE WEST. WIDESPREAD RAIN AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY INTO THE EVENING. DRY AIR ALOFT MOVING INTO SOUTH CENTRAL NORTH CAROLINA THIS AFTERNOON... ALONG WITH MARGINAL SURFACE HEATING... WILL MAKE THE ATMOSPHERE MODERATELY UNSTABLE ALONG AND SOUTHEAST OF A LINE FROM ALBEMARLE TO LILLINGTON TO ROANOKE RAPIDS. ALONG WITH THIS INSTABILITY... INCREASING AND VEERING WINDS JUST OFF THE SURFACE WILL PRODUCE A WIND PROFILE CONDUCIVE FOR DEVELOPMENT OF A FEW SUPERCELLS CONTAINING LARGE HAIL AND STRONG DAMAGING WIND GUSTS... PRIMARILY BETWEEN 2 PM AND 10 PM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH MID EVENING IN THE SANDHILLS REGION AND SOUTHEAST PORTIONS OF THE TRIANGLE REGION. AS ALWAYS... TRAINED STORM SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER... INCLUDING DAMAGING WINDS OR PENNY SIZE OR LARGER HAIL... IMMEDIATELY TO THE NATIONAL WEATHER SERVICE OFFICE IN RALEIGH. NCZ007>009-021>025-038>040-050935- ALAMANCE NC-CHATHAM NC-DAVIDSON NC-DURHAM NC-FORSYTH NC-GRANVILLE NC- GUILFORD NC-ORANGE NC-PERSON NC-RANDOLPH NC-VANCE NC- INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL... CREEDMOOR...DURHAM...GRAHAM...GREENSBORO...HENDERSON...HIGH POINT... HILLSBOROUGH...LEXINGTON...OXFORD...PITTSBORO...RANDLEMAN... ROXBORO...SILER CITY AND WINSTON-SALEM 536 AM EDT FRI JUN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... A FRONTAL BOUNDARY WILL REMAIN STRETCHED ACROSS EASTERN AND SOUTH-CENTRAL NORTH CAROLINA THROUGH TONIGHT. AN AREA OF LOW PRESSURE WILL TRACK FROM UPSTATE SOUTH CAROLINA ALONG THE BOUNDARY TODAY... AS A DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE APPROACHES FROM THE WEST. WIDESPREAD RAIN AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY INTO THE EVENING. WHILE A FEW STORMS MAY APPROACH SEVERE LIMITS OVER NORTHWEST PORTIONS OF CENTRAL NORTH CAROLINA... DEEP MOISTURE AND A LACK OF SURFACE HEATING ARE EXPECTED TO LIMIT ATMOSPHERIC INSTABILITY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED IN THE TRIAD AREA TODAY... HOWEVER TRAINED STORM SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY SEVERE WEATHER... INCLUDING DAMAGING WINDS OR PENNY SIZE OR LARGER HAIL... IMMEDIATELY TO THE NATIONAL WEATHER SERVICE OFFICE IN RALEIGH. GIH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 600 AM EDT FRI JUN 4 2004 NCZ008>011-021>028-038>043-073>078-083>086-088-089-042213- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC- SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 600 AM EDT THU JUN 3 2004 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING... A LOW PRESSURE AREA TRACKING ALONG A WARM FRONT OVER CENTRAL NORTH CAROLINA WILL PROVIDE THE FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS MORNING INTO THE AFTERNOON. LOCALLY HEAVY RAINFALL IS POSSIBLE THROUGH EARLY AFTERNOON. THERE MAY BE A LULL IN THE SHOWER AND THUNDERSTORM ACTIVITY DURING THE EARLY TO MID AFTERNOON HOURS AS SLIGHTLY DRIER AIR ADVANCES INTO THE AREA. HOWEVER... ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON OVER SOUTHERN SECTIONS OF THE PIEDMONT. A FEW OF THESE STORMS MAY BECOME SEVERE BY LATE AFTERNOON AND INTO THE EVENING... AS THEY MOVE TO THE EAST OR SOUTHEAST. THE MAIN THREAT WILL BE FROM LARGE HAIL OF PENNY SIZE OR LARGER... AND STRONG DAMAGING WINDS OVER 60 MPH. THE BEST CHANCE FOR STRONG AND ISOLATED SEVERE THUNDERSTORMS IS EXPECTED TO BE ACROSS THE SOUTHERN PIEDMONT... SANDHILLS... AND THE COASTAL PLAIN. THIS AREA EXTENDS FROM ALBEMARLE AND WADESBORO EAST THROUGH FAYETTEVILLE... SOUTHERN PINES... GOLDSBORO... SMITHFIELD...AND CLINTON... ALONG OR SOUTH OF THE WARM FRONT. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST UPDATE AND INFORMATION. THIS STATEMENT WILL BE UPDATED AROUND NOON TO REFLECT THE LATEST CONDITIONS. BADGETT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 951 AM EDT FRI JUN 4 2004 NCZ025-040>042-076-077-088-089-041515- CHATHAM NC-CUMBERLAND NC-DURHAM NC-HARNETT NC-JOHNSTON NC-LEE NC-SAMPSON NC-WAKE NC- 951 AM EDT FRI JUN 4 2004 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS DURHAM...WAKE... CHATHAM...JOHNSTON...LEE...HARNETT...SAMPSON AND CUMBERLAND COUNTIES THROUGH 1115 AM EDT... AT 951 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM NEAR SANFORD TO NEAR SPIVEYS CORNER...MOVING NORTH AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SANFORD AROUND 1000 AM EDT... LILLINGTON AROUND 1010 AM EDT...SMITHFIELD AROUND 1045 AM EDT...CARY AROUND 1105 AM EDT...WEST RALEIGH AROUND 1110 AM EDT...RALEIGH AROUND 1115 AM EDT. GUSTY WINDS TO 40 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. DGS
The Raleigh/Durham radar (KRAX), 40 km away, was scanning. The volume nearest the first event began at 15:40 UTC.
4 flash flood, 3 tornado, 3 thunderstorm wind, 2 hail. Local standard time, as filed.
Police spotted a tornado near Oakland Church Road.
The same storm that produced a tornado in Johnston County moved into Wayne County, and a tornado was seen briefly touching down near Nahunta. Some trees were blown down.
A tornado blew trees down near Stantonsburg and the Wayne County border.
Trees were blown down and a dog kennel was destroyed.
Trees were blown down, shingles were blown off a roof, and a tin roof was blown off a car port near Highway 401.
Interstate 95 and nearby streets were flooded.
Numerous roads were flooded including Highway 42.
Roads in Sanford were closed due to flooding.
Several roads were closed by flooding. Highway 70 and Interstate 95 were flooded.
Trees and powerlines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for North Carolina, 2004Warnings in North Carolina, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404385, 5404386, 5404387, 5404388, 5404389, 5404391, 5404396, 5404390, 5404392, 5404393, 5404394, 5404395.